Utah, 2021Excessive Heat in Utah, June 14 to 18, 2021
June 14 to 18, 2021 · NWS GJT · 3 events in 3 counties and zones
A large ridge of high pressure dominated the western United States for several days. This resulted in scorching heat and dry weather across the lower elevations of eastern Utah.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large ridge of high pressure dominated the western United States for several days. This resulted in scorching heat and dry weather across the lower elevations of eastern Utah. Conditions were exceptionally dry which translated to single digit humidity at the surface. Record breaking high temperatures occurred through the period with overnight lows only dropping into the low to mid to upper 60s and 70s in the valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 14, 10:25 AM MST, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 14, 10:25 AM MST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1125 AM MDT Mon Jun 14 2021
.SHORT TERM...(Today through Tuesday)
Issued at 322 AM MDT Mon Jun 14 2021
Hot temperatures remains the big news as high pressure remains in
control across the region. The center of this high will move a bit
further north today and as it remains overhead, we can expect
another round of record breaking high temperatures. In fact, temps
look to top out between 3 to 5 degrees warmer than yesterday so
expect that many records will be broken. Exceedingly dry
conditions remain in place and with little recovery overnight
(case in point, at 3AM RH is 11% at Grand Junction) the Excessive
Heat Warnings remain in place.
Similar conditions expected tomorrow though deterministic models
are indicating a 'bit' of moisture getting caught up in the flow
around the high. CAMs are showing some slight convective
development over the San Juans tomorrow afternoon so I suppose
it's possible that a bit of convection might fire...mainly along
the Continental Divide of the San Juans. Having said that,
coverage will be minimal and forecast follows suit. With such a
dry sub-cloud layer, would be surprised if any precip hits the
ground but higher elevations (>10K ft) might see a drop or two.
Outside of that, more of the same...record breaking heat and
mostly sunny skies for the CWA.
.LONG TERM...(Tuesday through Sunday)
Issued at 245 PM MDT Sun Jun 13 2021
Much of the Desert Southwest, including eastern Utah and western
Colorado, will remain underneath an exceptionally strong ridge
of high pressure through the long term period. This, in turn,
means that exceptionally hot temperatures will also continue, with
forecast highs for the lower desert valleys remaining above the
century mark through the work week and into next weekend. Peak
heat is still forecast to occur Tuesday and Wednesday, with highs
forecast to challenge Grand Junction's all time record highest
temperature of 106F, set in 2005. Even if the all time record high
isn't broken during this hot streak, daily high temperature
records likely will be. Overnight low temperatures will also creep
upward through the week, reaching the upper 60s to low 70s in the
desert valleys by midweek. This could cause additional heat
stress, especially among vulnerable populations. Given the
magnitude of these temperatures, Excessive Heat Warnings are in
effect from Monday afternoon through Friday evening.
While the main story here is definitely the heat, another topic of
note is an infusion of sub-tropical moisture under the ridge.
Ensemble forecasts begin to increase PWAT values starting
Wednesday and continuing into the weekend, with anomalies
climbing above climatological norms. The deepest moisture will be
confined to the Four Corners region, as well as the San Juans. Of
course, there is still quite a bit of uncertainty with this
forecast. Models are sometimes too ambitions with moisture return,
especially for the lower atmosphere after a long hot and dry
period. Additionally, the exact placement of the center of the
high pressure will affect the trajectory of the moisture plume,
potentially steering the best moisture away from the forecast
area. With the forecast as it stands, the lower atmosphere will
likely still be too dry for any rainfall to reach the ground.
Instead, gusty outflow winds and dry lightning will be the main
threats with any terrain driven convection that develops. The
upcoming very hot and dry stretch will lead to tremendous stress
on vegetation, setting the stage for any lightning to possibly
produce new fire starts. Summing it all up, the coming week is
shaping up to be very hot and dry, with fire weather concerns
returning toward the end of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1124 AM MDT Mon Jun 14 2021
VFR conditions will prevail for the next 24 hours. Expect typical
afternoon gustiness followed by typical light drainage winds
overnight.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Excessive Heat Warning until midnight MDT Friday night for
COZ006-020.
UT...Excessive Heat Warning until midnight MDT Friday night for
UTZ024-027-029.
&&
SHORT TERM...TGR
LONG TERM...BGB
AVIATION...TGJTHazardous weather outlook, Jun 14, 4:25 AM MST, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
525 AM MDT Mon Jun 14 2021
COZ001>014-017>023-UTZ022>025-027>029-151200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
525 AM MDT Mon Jun 14 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Excessive heat warnings are in effect through the week as high
temperatures will break records across the forecast area.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Triple digits will continue across many lower elevations with
record highs being met or exceeded during the coming week.
Precipitation chances slowly start to increase Wednesday afternoon
onwards.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Excessive Heat, Eastern Uinta Basin
- When
- June 14, 12:00 PM MST to June 18, 8:00 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- ASOS
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
High temperatures of 98 to 102 degrees were reported by various automated weather stations each day through the period. Additionally, overnight lows ranged from 60 to 69 degrees on the morning of the 17th and 18th.
Excessive Heat, Grand Flat and Arches
- When
- June 14, 12:00 PM MST to June 18, 8:00 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- ASOS
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
High temperatures of 101 to 107 degrees were reported by various automated weather stations each day through the period. Additionally, overnight lows ranged from 74 to 76 degrees on the morning of the 17th and 18th.
Excessive Heat, Canyonlands / Natural Bridges
- When
- June 14, 12:00 PM MST to June 18, 8:00 PM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
High temperatures of 101 to 106 degrees were reported by various automated weather stations and observers each day through the period. Additionally, overnight lows ranged from 78 to 79 degrees on the morning of the 17th and 18th.
- Excessive Heat
- Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, June 14, 20211 death · 1 injured · 1 event
- Hail and Damaging Winds in Georgia, June 14 to 15, 2021$1.1 million · 1.75 in hail · 11 events
- Damaging Winds in Texas, June 14, 2021$318,000 · 61 kt wind · 11 events
- Flash Flooding and Flooding in West Virginia, June 14 to 15, 2021$110,000 · 1 in hail · 26 events
- Wildfire in Idaho, June 14 to 15, 2021$310,000 · 1 event
- Hail and Damaging Winds in Maryland, June 14, 2021$137,000 · 1.75 in hail · 16 events
- Wildfire in Montana, June 14 to 24, 20215 injured · 1 event
- Damaging Winds in Pennsylvania, June 14, 2021$38,000 · 52 kt wind · 10 events
- Hail and Damaging Winds in Pennsylvania, June 14, 20211 in hail · 36 events
- Marine Thunderstorm Winds in Gulf of Mexico, June 14 to 15, 202152 kt wind · 26 events
- Damaging Wind in North Carolina, June 14, 2021$30,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in New Jersey, June 14, 202155 kt wind · 19 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 955645, 955646, 955647.